Is neurotoxicity caused by cefepime common?

The incidence of cefepime-induced neurotoxicity (CIN) has varied from 1% to 15%.1 Potential clinical manifestations of CIN include delirium, impaired level of consciousness, disorientation/agitation, myoclonus, non-convulsive status epilepticus, seizures, and aphasia.1  Many of these signs and symptoms (eg, delirium) are common among hospitalized patients.

Although renal dysfunction and inadequately adjusted dosages are often cited as risk factors, one-half of patients develop suspected CIN despite apparently proper adjustment for renal function.In addition,  several case reports of CIN have involved patients with normal renal function. 2  A study of 1120 patients receiving cefepime found epileptiform discharges in 14 cases, most having normal renal function.3 Of interest, in the same study, the prevalence of epileptiform discharges was 6-fold higher than that of meropenem!

Proposed mechanisms for CIN include its avidity for central nervous system GABA-A receptors (higher than that of many beta-lactam antibiotics) combined with its high concentration in brain tissue.1 Renal impairment, decreased protein binding, increased organic acid accumulation can increase transfer of cefepime across the blood brain barrier from an expected 10% to up to 45% of its serum concentration, further contributing to its neurotoxicity.4

 

References

  1. Appa AA, Jain R, Rakita RM, et al. Characterizing cefepime neurotoxicity: a systematic review. Open Forum Infectious Diseases 2017 Oct 10;4(4):ofx170. doi: 10.1093/ofid/ofx170. eCollection 2017 Fall. https://www.ncbi.nlm.nih.gov/pubmed/29071284
  2. Meillier A, Rahimian D. Cefepime-induced encephalopathy with normal renal function. Oxford Medical Case Reports, 2016;6, 118-120. https://academic.oup.com/omcr/article/2016/6/118/2362353
  3. Naeije G, Lorent S, Vincent JL, et al. Continuous epileptiform discharges in patients treated with cefpime or meropenem Arch Neurol 2011;68:1303-7. https://www.ncbi.nlm.nih.gov/pubmed/21987544
  4. Payne LE, Gaganon DJ, Riker RR, et al. Cefepime-induced neurotoxicity: a systematic review. Critical Care 017;21:276. https://www.ncbi.nlm.nih.gov/pubmed/29137682

 

If you liked this pearl, sign up under menu and receive future posts right into your mailbox!

Is neurotoxicity caused by cefepime common?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s